Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 19, NWS Quad Cities, IA

July 15, 2022Carroll County, Jo Daviess County, Illinois; Dubuque County, Jackson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 15, 2022, 10:25 AM CDT for Carroll County, Jo Daviess County, Illinois; Dubuque County, Jackson County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 10:25 AM CDT (15:25 UTC)
Expired
Jul 15, 2022, 12:42 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Dubuque County, IA, Jackson County, IA, Carroll County, IL, Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:25 AM CDTHEAVY RAIN 4.41 Nw Dubuque, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WGUS53 KDVN 151525
FFWDVN
IAC061-097-ILC015-085-152130-
/O.NEW.KDVN.FF.W.0019.220715T1525Z-220715T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1025 AM CDT Fri Jul 15 2022

The National Weather Service in Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in east central Iowa...
  Southeastern Dubuque County in northeastern Iowa...
  Northwestern Carroll County in northwestern Illinois...
  Western Jo Daviess County in northwestern Illinois...

* Until 430 PM CDT Friday.

* At 1025 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dubuque, Galena, Asbury, Savanna, Bellevue, East Dubuque, Preston, 
  Hanover, Elizabeth, Sabula, Miles, La Motte, Menominee, 
  Rickardsville, Sherrill, Springbrook, St. Donatus, Sageville, 
  Balltown and Durango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4236 9067 4265 9093 4265 9090 4268 9090
      4264 9072 4254 9065 4251 9064 4251 9041
      4234 9015 4203 8999 4203 9038

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
2 follow-up statements
918 
WGUS73 KDVN 151638
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1138 AM CDT Fri Jul 15 2022

IAC061-097-ILC015-085-152130-
/O.CON.KDVN.FF.W.0019.000000T0000Z-220715T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-Carroll IL-Jo Daviess IL-
1138 AM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT THIS 
AFTERNOON FOR NORTHEASTERN JACKSON, SOUTHEASTERN DUBUQUE, 
NORTHWESTERN CARROLL AND WESTERN JO DAVIESS COUNTIES...

At 1138 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen, with a spotter report of 4.4 inches in Dubuque. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Dubuque, Galena, Asbury, Savanna, Bellevue, East Dubuque, Preston, 
  Hanover, Elizabeth, Sabula, Miles, La Motte, Menominee, 
  Rickardsville, Sherrill, Springbrook, St. Donatus, Sageville, 
  Balltown and Durango.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4236 9067 4265 9093 4265 9090 4268 9090
      4264 9072 4254 9065 4251 9064 4251 9041
      4234 9015 4203 8999 4203 9038

FLASH FLOOD...RADAR INDICATED

$$

Gunkel
887 
WGUS73 KDVN 151742
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA IL
1242 PM CDT Fri Jul 15 2022

IAC061-097-ILC015-085-151752-
/O.CAN.KDVN.FF.W.0019.000000T0000Z-220715T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dubuque IA-Jackson IA-Carroll IL-Jo Daviess IL-
1242 PM CDT Fri Jul 15 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN JACKSON, 
SOUTHEASTERN DUBUQUE, NORTHWESTERN CARROLL AND WESTERN JO DAVIESS 
COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4236 9067 4265 9093 4265 9090 4268 9090
      4264 9072 4254 9065 4251 9064 4251 9041
      4234 9015 4203 8999 4203 9038

$$

Gunkel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:42 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 15, 5:42 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
542 AM CDT Fri Jul 15 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 AM CDT Fri Jul 15 2022

Scattered showers and thunderstorms have developed overnight
across central and eastern Iowa into northwest Illinois, in
response to elevated theta-e advection along a southwesterly
850mb LLJ axis. Marginal instability and shear will limit the
strength of the storms, with gusty winds, lightning, and brief
heavy rain the primary threats. High PWATs of 1.5"+ will support
locally heavy downpours and potential for narrow swaths of 0.50 -
1.00"+ rain totals by the mid/late morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 315 AM CDT Fri Jul 15 2022

A surface low will track southeastward through Iowa today,
reaching west-central Illinois by tonight. Initially, warm air
advection downstream of a mid-level trough and the attendant low
will lead to scattered showers and storms through the mid to late
morning hours, which will decrease in coverage from west to east
during this time.

Isolated showers and storms remain possible this afternoon and
evening along a broad west to east oriented convergence axis,
extending downstream of the aforementioned surface low. Increasing
SBCAPE through the day (2000+ J/kg) and marginal deep layer
shear, mainly central and west, could support a few strong storms.
However, most of the CAMs have low areal coverage and limited
storm organization. The NAMnest is an aggressive outlier with the
latest run and seems overdone. For temperatures, anticipate a
range from the upper 70s to low 80s east to upper 80s near 90 F in
the southwest.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 315 AM CDT Fri Jul 15 2022

[Key Messages]

1) Shower and thunderstorm chances continue through the weekend

2) Mainly dry with upper 80s and low 90s Monday through Thursday,
with humid conditions into mid week

[Discussion]

Saturday and Sunday, a series of disturbances will move across or
just south of the area as a front stalls across northern MO and
central IL.  Saturday may be mostly dry, but opted to keep slight
chances for some afternoon shower development. Better POPs (30 to 40
percent) will be found late Saturday night into Sunday morning
mainly south of I-80 as some nocturnal convection moves eastward
along the stalled boundary. Heavy rain will be the main threat with
the primary area of focus south of Highway 34 from Ottumwa to
Galesburg. Rain chances will linger along and east of the MS River
into Sunday afternoon.  Highs will be in the 80s both days.

Monday through Thursday, an upper level high pressure area will
build into the area with a shortwave moving across the north Tuesday
night into Wednesday sweeping a cold front through the CWA.  Heat
and humidity will be seen Monday and Tuesday with highs mainly in
the upper 80s and lower 90s.  Some mid 90s may be seen Tuesday
afternoon in the SW third of the CWA. Dew points will be in the
upper 60s to low 70s. Tuesday will be the hotter day, with heat
indices well into the 90s, with some isolated values just over 100
degrees. The Tuesday night northern disturbance may bring a slight
chance for a shower or storm north of Highway 30. Lower humidity
levels and a NW breeze will be seen for Wednesday with dew points
mainly in the mid 60s. Highs in the mid 80s to around 90 will be
seen both Wednesday and Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 534 AM CDT Fri Jul 15 2022

Scattered showers and storms are expected this morning which may
lead to brief periods of MVFR/IFR; areal coverage of the showers
and storms is expected to decrease during the late morning. There
is a chance for isolated showers and storms to redevelop this
afternoon and evening but have low confidence on the coverage
with this round.

&&

.CLIMATE...
ISSUED AT 300 PM CDT Thu Jul 14 2022

The Climate Prediction Center has a moderate risk for excessive
heat for the period of July 22-28 for all of eastern Iowa,
northwest Illinois and far northeast Missouri. If this
trend continues there may be a need for Heat Advisories/Excessive
Heat Warnings.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...14
AVIATION...Uttech
CLIMATE...Speck
Hazardous weather outlook, Jul 15, 4:54 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CDT Fri Jul 15 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Morning showers and thunderstorms will become more isolated this
afternoon. Brief heavy rain and lightning will be the main
threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will be possible Saturday afternoon through Sunday.
Severe weather is not anticipated.

Heat indices in the upper 90s to around 100 degrees will be
possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Jul 15, 8:54 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
854 AM CDT Fri Jul 15 2022

IAZ042-054-ILZ001-151445-
Jo Daviess IL-Jackson IA-Dubuque IA-
854 AM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of Jo Daviess,
northwestern Jackson and central Dubuque Counties through 945 AM
CDT...

At 852 AM CDT, Doppler radar was tracking a thunderstorm
producing heavy rainfall over Galena, moving southeast at 25 mph.

HAZARD...Heavy Rainfall.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall, reducing visibilities and leading to
         some ponding on the roads.

Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Stockton, East Dubuque, Peosta,
Hanover, Elizabeth, Woodbine, Scales Mound, Apple River, La Motte,
Menominee, Rickardsville, Sherrill, Council Hill, St. Donatus,
Centralia and Sageville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4263 9071 4251 9064 4251 9006 4220 8997
      4225 9085 4265 9091 4267 9090 4267 9088
TIME...MOT...LOC 1352Z 308DEG 21KT 4242 9047

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gunkel
Local storm report, Jul 15, 9:51 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 AM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HEAVY RAIN       1 E DUBUQUE             42.51N 90.67W
07/15/2022  M2.57 INCH       DUBUQUE            IA   MESONET

            MESONET STATION DW8823 DUBUQUE.

&&
Local storm report, Jul 15, 9:56 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 AM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     HEAVY RAIN       2 WNW DUBUQUE           42.51N 90.72W
07/15/2022  M2.15 INCH       DUBUQUE            IA   MESONET

            MESONET STATION FW6257 DUBUQUE.

&&
Special weather statement, Jul 15, 10:04 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1004 AM CDT Fri Jul 15 2022

IAZ042-054-066-ILZ001-002-007-009-151600-
Whiteside IL-Carroll IL-Jo Daviess IL-Stephenson IL-Clinton IA-
Jackson IA-Dubuque IA-
1004 AM CDT Fri Jul 15 2022

...Thunderstorms producing heavy rainfall will impact portions of
northwestern Whiteside, Jo Daviess, Carroll, southwestern
Stephenson, central Jackson, southeastern Dubuque and northeastern
Clinton Counties through 1100 AM CDT...

At 1002 AM CDT, Doppler radar was tracking a thunderstorm producing
heavy rainfall near Hanover, or 11 miles south of Galena, moving
southeast at 60 mph.

HAZARD...Heavy Rainfall.

SOURCE...Radar indicated.

IMPACT...Torrential rainfall, reducing visibilities and leading to
         some ponding on the roads.

Locations impacted include...
Dubuque, Clinton, Morrison, Galena, Mount Carroll, Asbury, Fulton,
Savanna, Bellevue, East Dubuque, Lanark, Peosta, Milledgeville,
Preston, Fairhaven, Hanover, Elizabeth, Woodbine, Sabula and
Chadwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4251 9064 4251 9035 4204 8968 4193 8969
      4193 8966 4172 8999 4240 9090 4253 9073
      4253 9064
TIME...MOT...LOC 1502Z 313DEG 52KT 4227 9034

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gunkel

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:07 AM CDTSpecial Weather StatementDVNMercer38 min
Jul 15, 8:54 AM CDTSpecial Weather StatementDVNJo Daviess51 min
Jul 15, 10:04 AM CDTSpecial Weather StatementDVNCarroll, Jo Daviess56 min
Jul 15, 1:00 AM CDTSpecial Weather StatementDVNCedar45 min
Jul 15, 1:27 AM CDTSpecial Weather StatementDVNCedar, Muscatine48 min

Nearby

Flash Flood Warnings in Illinois, 2022Flash Flood Warnings in Iowa, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.